Experts are speaking out after social media users have reported hair loss after taking type 2 diabetes drugs Ozempic, Wegovy and Mounjaro.
In recent weeks, patients have shared on social media their experiences with hair loss after taking Ozempic, an FDA-approved prescription medication for people with type 2 diabetes. It’s one of the brand names for semaglutide and tirzepatide — also known as Wegovy and Mounjaro — which works in the brain to impact satiety.
Taken once a week by injection in the thigh, stomach or arm, the medication has recently been trending on social media as some people have used it for weight loss, even though they don’t have diabetes or clinical obesity.
“What is really striking for folks is that there are no scalp symptoms. It doesn’t hurt, there’s no itching, but you can run your hands through your hair and you have a handful of hair,” Dr. Susan Massick, a dermatologist at Ohio State University, told NBC News. “It can be really disconcerting to see that.”
Hair loss is not a listed side effect of Ozempic. However, clinical trials show that 3% of people reported hair loss after taking Wegovy and up to 6% of people taking Mounjaro reported alopecia, a skin disease that can leave people with patchy bald spots or the complete loss of all hair.
U.S. pharmaceutical company Eli Lilly, maker of Mounjaro, said in a statement that the reported hair loss was generally short-lived.
“Hair loss is a side effect that has been associated with significant weight loss in many previous clinical trials for obesity treatment,” the company said, NBC reports.
Dr. Vijaya Surampudi, assistant director of the UCLA weight management program in Los Angeles, assured that hair loss after taking these medications is relatively uncommon.
“Hair loss is unlikely related to the drugs, but more likely related to weight loss that is a result of these drugs,” Surampudi told the outlet.
According to the Cleveland Clinic, rapid weight loss can trigger telogen effluvium, a common type of hair loss that affects people after they experience severe stress or a change to their body.
Ania Jastreboff, M.D., PhD., an obesity medicine physician scientist at Yale University, previously told PEOPLE that patients taking Ozempic, Wegovy and Mounjaro typically experience nausea more than other side effects.
“The most common side effects with these medications are nausea and diarrhea, and sometimes you can have vomiting or constipation,” she said. “Depending on the patient and how they respond, there are many ways to mitigate those side effects.”
“It’s very important to always start at the lowest dose when you’re starting these medications in a person who hasn’t taken them, but it’s always important to start at the lowest dose and to go up slowly,” Jastreboff continued. “If the medication is increased too quickly, then these side effects are more likely to occur. We also know that a majority of the side effects occur during that dose escalation phase.”